Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jan 21, 2012, 3:28 AM CST for Colbert County, Lauderdale County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2012, 3:28 AM CST (09:28 UTC)
- Expired
- Jan 21, 2012, 4:00 AM CST
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 3:44 AM CST | HAIL 1 | Nne Wright, AL | DIME TO QUARTER HAIL AT THE INTERSECTION OF COUNTY ROADS 8 AND 14...EAST OF WATERLOO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 20, 10:35 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 385 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
063
WUUS54 KHUN 210928
SVRHUN
ALC033-077-211000-
/O.NEW.KHUN.SV.W.0003.120121T0928Z-120121T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 AM CST SAT JAN 21 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 400 AM CST
* AT 327 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RIVERTON...OR ABOUT NEAR IUKA...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
WRIGHT...
RIVERTON...
WATERLOO...
THREET...OAKLAND...
CLOVERDALE...
CHEROKEE...
UNDERWOOD-PETERSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SATURDAY MORNING
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3501 8770 3483 8766 3477 8811 3489 8811
3491 8815 3496 8817 3501 8795 3501 8785
TIME...MOT...LOC 0927Z 260DEG 46KT 3487 8810
$$
DJN2 follow-up statements
271
WWUS54 KHUN 210950
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 AM CST SAT JAN 21 2012
ALC033-210958-
/O.CAN.KHUN.SV.W.0003.000000T0000Z-120121T1000Z/
COLBERT AL-
350 AM CST SAT JAN 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLBERT COUNTY IS
CANCELED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SATURDAY MORNING
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3501 8770 3483 8766 3480 8791 3482 8793
3484 8793 3486 8795 3489 8795 3499 8802
3501 8785
TIME...MOT...LOC 0948Z 260DEG 46KT 3491 8784
$$
ALC077-211000-
/O.CON.KHUN.SV.W.0003.000000T0000Z-120121T1000Z/
LAUDERDALE AL-
350 AM CST SAT JAN 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR WESTERN LAUDERDALE COUNTY...
AT 344 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR THREET...MOVING EAST AT 45 MPH.
JUST EAST OF WATERLOO...LOCAL LAW ENFORCEMENT CONFIRMED DIME TO
QUARTER SIZE HAIL WITH THIS SEVERE THUNDERSTORM. OTHER LOCATIONS IN
THE WARNING INCLUDE BUT ARE NOT LIMITED TO...OAKLAND AND CLOVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SATURDAY MORNING
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3501 8770 3483 8766 3480 8791 3482 8793
3484 8793 3486 8795 3489 8795 3499 8802
3501 8785
TIME...MOT...LOC 0948Z 260DEG 46KT 3491 8784
$$
DJN522
WWUS54 KHUN 210959
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 AM CST SAT JAN 21 2012
ALC077-211009-
/O.EXP.KHUN.SV.W.0003.000000T0000Z-120121T1000Z/
LAUDERDALE AL-
359 AM CST SAT JAN 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAUDERDALE COUNTY
EXPIRES AT 400 AM CST...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SATURDAY MORNING
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3501 8770 3483 8766 3480 8791 3482 8793
3484 8793 3486 8795 3489 8795 3499 8802
3501 8785
TIME...MOT...LOC 0959Z 260DEG 46KT 3493 8767
$$
DJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:51 AM CST, 37 minutes earlier.
Area forecast discussion, Jan 21, 2:51 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 AM CST SAT JAN 21 2012
.DISCUSSION...
AT 08Z...COLD FRONT WAS ANALYZED TO BE EXTENDING SOUTHWEST FROM JUST
WEST OF OHX...TO NEAR CORINTH MISSISSIPPI...THEN FURTHER SOUTHWEST
INTO WEST CENTRAL MISSISSIPPI. TEMPS ACROSS THE REGION WERE IN THE
MID TO UPPER 60S WITH DEW POINTS GENERALLY AROUND 60 TO THE LOWER
60S. KHTX VAD WIND PROFILER INDICATING LOW LEVEL SOUTHWEST JET AT 40
KNOTS AT 4KFT AHEAD OF THE BOUNDARY. WILL CONTINUE WITH FLASH FLOOD
WATCH UNTIL 10 AM THIS MORNING AS PWAT VALUES ARE EXPECTED TO BE
AROUND 1.20 INCHES AND PRECIP AMOUNTS COULD DEFINITELY EXCEED ONE
INCH WITH SOME ISOLATED TWO INCH AMOUNTS A POSSIBILITY.
CLOSELY MONITORING WESTERN AND CENTRAL PORTIONS OF THE FORECAST AREA
FOR SEVERE POTENTIAL THIS MORNING ALONG AND AHEAD OF THE COLD FRONT
IN TORNADO WATCH AREA. CURRENT TIMING OF THE COLD FRONT SHOULD HAVE IT
MOVING THROUGH MSL AROUND 12Z...THROUGH HSV BY 15Z AND THEN THROUGH
NORTHEAST ALABAMA BY 18Z. THERE HAS NOT BEEN MUCH PRECIP DEVELOPING
BEHIND THE COLD FRONT AND MODELS DRY OUT THE MID AND LOWER LEVELS BY
LATE AFTERNOON...SO HAVE LOWERED POPS AFTER 18Z FORECAST AREA WIDE TO
SLIGHT CHANCE CATEGORY AT BEST. HAVE ADJUSTED TEMPS DOWNWARD SLOWLY
FROM AN EARLY MORNING HIGH TEMP UNTIL TEMPS ARE EXPECTED TO STABILIZE
AND BECOME NEARLY STEADY BY LATE MORNING/EARLY AFTERNOON.
WEAK HIGH PRESSURE WILL PROGRESSIVELY BUILD INTO THE REGION BY THIS
EVENING...BUT SHOULD QUICKLY EXIT THE AREA BY SUNDAY. WILL CONTINUE
WITH A SLIGHT CHANCE POP FORECAST AREA WIDE BY SUNDAY AFTERNOON...AS
WARM ADVECTION PUSHING NORTHWARD INTO THE FORECAST AREA SHOULD RESULT
IN ENOUGH SHRA TO CONTINUE IN GOING FORECAST.
THE NEXT STRONGER UPPER LOW AND ASSOCIATED NEGATIVELY TILTED TROUGH
WILL PUSH THROUGH THE MISSOURI VALLEY AND DRAG A COLD FRONT EASTWARD
INTO THE OHIO AND TENNESSEE VALLEY REGION BY 00Z MONDAY. GFS AND NAM
MODELS INDICATE A STRONG LOW LEVEL JET AT LEAST 60-65 KNOTS AT 850
MILLIBARS ALONG WITH SUFFICIENT MOISTURE AND INSTABILITY ACROSS THE
REGION.
AM CONCERNED ABOUT SEVERE POTENTIAL FOR SUNDAY NIGHT AGAIN. MODEL
BASED HELICITY VALUES ARE AGAIN PROGGED TO BE OVER 300 M2/S2 AND THE
AREA SHOULD BE MODERATELY UNSTABLE AHEAD OF THE COLD FRONT. THE SHEAR
PROFILE SHOULD BE SUFFICIENT FOR SEVERE CHANCES WITH A QLCS EVENT
POSSIBLY UNFOLDING WITH A SECONDARY TORNADO POTENTIAL ESPECIALLY IN
THE 06-12Z TIME PERIOD FROM THE WEST TO THE EAST ACROSS THE FORECAST
AREA. HAVE UPPED POPS SLIGHTLY ABOVE CURRENT FORECAST VALUES. THE
GFS...NAM AND ECMWF MODELS ARE IN SIMILAR AGREEMENT IN PUSHING THE
FRONT THROUGH THE HEART OF THE FORECAST AREA BY 06Z AND RAPIDLY
EASTWARD AND OUT OF THE AREA BY 12Z MONDAY AS THE UPPER LOW MOVES
RAPIDLY NORTHEAST INTO THE GREAT LAKES REGION.
INTO THE EXTENDED FORECAST PERIODS...A CONTINUED PROGRESSIVE UPPER
PATTERN IS EXPECTED WITH AN ACTIVE SOUTHERN STORM TRACK. BOTH THE
GFS AND ECMWF DEVELOP AN UPPER LOW ACROSS SOUTH TEXAS BY 12Z
THURSDAY...WITH MOISTURE STREAMING NORTHEAST INTO THE FORECAST AREA.
WILL AT LEAST KEEP IN CHANCE POPS IN FORECAST FOR THURSDAY AND WILL
BE TWEAKING TEMPS AND DEW POINTS CLOSER TO 00Z GFS GUIDANCE NUMBERS
BASED UPON ECMWF AND GFS TRENDS.
TT
&&
.AVIATION...
/ISSUED 1135 PM CST FRI JAN 20 2012/
FOR 06Z TAFS...
A WARM FRONT HAS PASSED OVER NW AND NORTH CENTRAL AL WHICH HAS
RESULTED IN HIGHER CIGS/VIS. THUS, HAVE KEPT VFR CONDITIONS UNTIL
08-09Z AS TSRA (AHEAD OF A SFC COLD FRONT) DEVELOPING ACROSS N MS AND
CENTRAL TN MOVE EASTWARD TOWARDS N AL. HAVE INCLUDED LLWS THROUGH
12-14Z AS WELL GIVEN THE 40 KTS EVIDENT ON THE KHTX WSR-88D VAD
PROFILE. MVFR CIGS SHOULD THEN PREVAIL AFTER THE COLD FRONT MOVES
OVER THE AREA.
SL.77
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 61 45 66 48 60 / 80 10 20 80 20
SHOALS 62 43 66 48 59 / 60 10 20 80 20
VINEMONT 60 44 66 48 59 / 90 10 20 80 20
FAYETTEVILLE 58 42 64 47 57 / 70 10 20 80 20
ALBERTVILLE 60 46 62 47 56 / 100 10 20 80 20
FORT PAYNE 60 47 64 48 61 / 100 10 20 80 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 10 AM CST THIS MORNING FOR THE FOLLOWING
ZONES: ALZ001>010-016.
TN...FLASH FLOOD WATCH UNTIL 10 AM CST THIS MORNING FOR THE FOLLOWING
ZONES: TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jan 20, 9:34 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 934 PM CST FRI JAN 20 2012 ALZ001>010-016-TNZ076-096-097-211115- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 934 PM CST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS WILL DEVELOP OVERNIGHT IN ADVANCE OF A COLD FRONT MOVING SLOWLY INTO THE REGION FROM THE NORTHWEST. THE FRONT AND MOST WIDESPREAD THUNDERSTORMS WILL REACH FAR NORTHWEST ALABAMA BETWEEN 2 AM AND 6 AM. OTHER SCATTERED STORMS WILL OCCUR AHEAD OF THE FRONT AS WELL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 AM CST SATURDAY. THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER INCLUDING DAMAGING WIND AND LARGE HAIL...WITH A LESSER THREAT OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A BAND OF THUNDERSTORMS ALONG THE COLD FRONT WILL BRING HEAVY RAIN AND A CONTINUED THREAT OF FLASH FLOODING AND LOCALLY SEVERE WEATHER DURING THE MORNING HOURS. THE FRONT WILL STRETCH ACROSS SOUTHERN MIDDLE TENNESSEE INTO NORTHWEST ALABAMA AT DAYBREAK...AND SHOULD EXIT SOUTHEAST OF THE AREA BY MIDDAY. A POWERFUL UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS SUNDAY NIGHT AND EARLY MONDAY. A ROUND OF ORGANIZED SEVERE WEATHER WILL BE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVERNIGHT INTO EARLY SATURDAY MORNING. KULA
In the hours before
Special weather statement, Jan 21, 2:55 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 AM CST SAT JAN 21 2012
ALZ001-002-210945-
COLBERT-LAUDERDALE-
255 AM CST SAT JAN 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWEST COLBERT AND
NORTHWEST LAUDERDALE COUNTIES UNTIL 345 AM CST...
AT 253 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT GROVE TO 5
MILES SOUTHEAST OF PINEFLAT TO HINKLE...MOVING EAST AT 40 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS. RAINFALL AMOUNTS OF 1/2 TO 1 INCH IN LESS THAN 30
MINUTES COULD CREATE MINOR STREET FLOODING.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO.
RIVERTON.
WRIGHT.
THREET.
CLOVERDALE.
ZIP CITY.
CHEROKEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3502 8818 3501 8756 3493 8764 3473 8799
3473 8812 3489 8811 3491 8815 3499 8821
TIME...MOT...LOC 0853Z 270DEG 35KT 3508 8797 3492 8819
3477 8856
DJNThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:55 AM CST | Special Weather Statement | HUN | Colbert | 50 min |
| Jan 21, 4:02 AM CST | Special Weather Statement | HUN | Colbert, Lauderdale | 28 min |
| Jan 21, 4:31 AM CST | Special Weather Statement | HUN | Limestone | 44 min |
| Jan 21, 5:04 AM CST | Special Weather Statement | HUN | Franklin, Lawrence, Limestone, Madison | 41 min |
| Jan 21, 5:40 AM CST | Special Weather Statement | HUN | Jackson, Lawrence, Madison | 50 min |
| Jan 21, 7:17 AM CST | Special Weather Statement | HUN | DeKalb | 28 min |
| Jan 21, 7:21 AM CST | River Flood Warning | HUN | Madison | 9 hr |
| Jan 21, 7:30 AM CST | Special Weather Statement | HUN | Marshall | 30 min |
| Jan 21, 7:58 AM CST | Special Weather Statement | HUN | DeKalb | 47 min |
| Jan 21, 2:46 PM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 39 hr |
| Jan 21, 4:44 PM CST | River Flood Advisory | HUN | Madison | 8 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.